This previously healthy twelve year old girl was treated with a preparation containing
phenobarbital after she developed intermittent crampy abdominal pain and fever. Two days later she
developed a skin rash that progressed to toxic epidermal necrolysis. Respiratory distress required
intubation; open lung biopsy obtained on Day 19 of admission showed severe diffuse alveolar damage in the
organizing phase. Hepatomegaly was noted on Day 10; peak abnormalities in liver tests observed over the
next few days were ALT 1156 U/L, alkaline phosphatase 1743 U/L, total bilirubin 28 mg/dL, conjugated
bilirubin 26.8 mg/dL. A liver biopsy was performed on day 19. The patient died on hospital day 99 of
progressive pulmonary and renal failure. A representative section of liver from the autopsy is provided.
The liver biopsy and the sample of liver from the autopsy showed similar
findings. The overall hepatic architecture is preserved. Most portal triads lack bile ducts, and there
is little portal inflammation and no bile ductular proliferation. A few triads contain distorted bile
ducts with degenerating epithelial cells. Slight portal fibrosis is seen. In the lobule, bile is
present in canaliculi and in Kupffer cells. Zone 3 sinusoids contain collagen. The periportal
hepatocytes are bile stained in some areas, and in others have vacuolated bubbly cytoplasm.
Click on each slide thumbnail image for an enlarged view:
Loss of Bile Ducts Associated with Drug Therapy and Toxic Epidermal Necrolysis
On low power, minimal portal and lobular inflammation is seen; perivenular and sinusoidal fibrosis is present in zone 3, and scattered canalicular bile plugs are present.
Loss of Bile Ducts Associated with Drug Therapy and Toxic Epidermal Necrolysis
The portal tracts are devoid of bile ducts; no significant inflammatory infiltrate is seen.
Bile Duct Injury Associated with Antibiotic Therapy
The portal triad contains a mixed inflammatory infiltrate. The interlobular bile duct is almost unrecognizable owing to heavy infiltration of duct epithelium by lymphocytes and neutrophils in this example of drug-induced cholestasis associated with amoxicillin/clavulanate (Augmentin) therapy.
Diagnosis: Drug-associated Bile Duct Paucity
Acute drug-related hepatic injury can be classified on clinical grounds as hepatocellular,
cholestatic, or mixed. Drugs may induce cholestasis by one of three mechanisms: interference with
hepatic transport processes and canalicular secretion, resulting in pure hepatocellular cholestasis or
cholestatic hepatitis; a small duct cholangiopathy from injury to intrahepatic bile ducts at the level of
bile ductules or interlobular bile ducts; and extrahepatic obstruction from sclerosing ischemic lesions
of the large bile ducts related to intrahepatic artery chemotherapy .1 As might be predicted given
these multiple possible mechanisms, a variety of histologic patterns are seen in drug-related
cholestasis, and there are no specific features on liver biopsy that are pathognomonic for drug injury.
Therefore, correlation with clinical findings is essential and a high index of suspicion must often be
maintained on the part of the pathologist and the gastroenterologist to arrive at a correct diagnosis.
Most cases (~80% from one center) can be classified as hepatitis or mixed hepatitis/cholestasis,
with most of the remained representing cholestatic injury .2
Several different histologic patterns may be seen in drug-induced cholestatic liver disease. One of
the more common patterns is that of pure cholestasis, in which bile is seen in canaliculi, hepatocytes
and Kupffer cells, predominantly in zone 3, without portal inflammation or significant hepatocyte
necrosis. This "bland" cholestasis without associated inflammatory changes is seen most commonly in
patients receiving estrogens and androgenic steroids. The differential diagnosis includes large bile
duct obstruction, but the lack of portal edema, inflammation, and bile ductular proliferation generally
eliminates this from consideration.
Another common histologic pattern in drug-induced hepatic injury is cholestatic hepatitis, in which
canalicular cholestasis and hepatocyte injury are seen in varying severity. Many different drugs have
been associated with this pattern of injury. In many cases, injury to interlobular bile ducts is also
present. The bile duct injury may be relatively subtle, consisting of reactive change and focal
degenerative changes and cell loss in bile duct epithelium, or there may be overt loss of bile ducts,
resulting in ductopenia. Infiltration of bile ducts by inflammatory cells, generally lymphocytes, may be
seen in some cases but is often minimal. A second pattern of drug-related bile duct injury results in
acute cholangitis, with bile ductular proliferation and infiltration of bile ducts by neutrophils.
Drug-induced prolonged cholestasis is diagnosed when jaundice persists for more than 6 months or liver
tests indicate continued cholestasis for more than one year after withdrawal of the offending agent .3
In some patients, liver biopsies show changes similar to primary biliary cirrhosis. In time, most
patients recover, although it may take several years for liver tests to return to normal, and in some
patients the disease is irreversible and results in biliary cirrhosis. Fibrosis in the liver biopsy and
failure to withdraw the offending drug are factors associated with persistent liver damage 4
Acute cholestatic liver disease with loss of intrahepatic bile ducts on liver biopsy has been linked
to a number of drugs, most commonly neuroleptics, anticonvulsants, and antibiotics; specific examples
include ibuprofen, carbamazepine, chlorpromazine, trimethoprim-sulfamethoxazole, and tetracycline. 3,5,6
The pathogenesis of drug-induced bile duct injury is unclear. Most of the drugs associated with
drug-related bile duct paucity undergo biotransformation to toxic intermediates, which may result in
direct cellular injury. More likely, immune response targeting bile duct epithelial cells may be
responsible, as prolonged cholestasis has been most often seen with drugs considered to induce acute
hepatitis or cholestatic hepatitis through a hypersensitivity mechanism. Genetic predisposition probably
also plays a role in pathogenesis. Given the association of toxic epidermal necrolysis and bile duct
paucity in this patient, an epithelial antigen shared by bile duct cells and keratinocytes is the likely
target in this case .7
In early stages of drug-induced bile duct injury, bile duct epithelial cells are swollen and
vacuolated. Pyknotic nuclei and mitotic figures may be seen; some bile ducts may appear atrophic and
ductopenia has been reported as early as 10 days following onset of jaundice .6 Marked canalicular
cholestasis is generally present in zone 3, and a mild lobular hepatitis with occasional eosinophils may
be seen. The portal inflammatory infiltrate is variable in density but often contains eosinophils. In a
report of eight patients with prolonged drug-induced cholestasis, most biopsies taken 9 to 14 months
after the onset of jaundice did not show lobular hepatitis. Some biopsies showed mild portal fibrosis
and in all cases were ductopenic. All cases in this series showed some degree of portal inflammation and
bile ductular proliferation in the chronic phase. Biopsies taken after 24 months did not demonstrate
canalicular bile plugs, lobular inflammation, or hepatocyte necrosis. Extensive portal fibrosis occurred
in some patients, and ductopenia persisted in some. Three of the eight patients reported had complete
clinical recovery and normalization of liver tests, by 22, 23, and 27 months after the onset of jaundice
On a practical note for the surgical pathologist, it is important to remember that prolonged
cholestasis with ductopenia on liver biopsy may be seen in hepatic injury from many different types of
drugs. The liver biopsy may be obtained late after the initial insult and withdrawal of the offending
agent, and is often primarily done to rule out other causes of liver dysfunction. The differential
diagnosis includes other small duct cholangiopathies and causes of chronic cholestasis such as primary
biliary cirrhosis, primary sclerosing cholangitis, and idiopathic adulthood ductopenia. Acute onset of
disease, appropriate drug history, and a period of jaundice suggest a drug-induced lesion. Thoughtful
correlation with appropriate clinical information is essential for proper interpretation.
- Erlinger S. Drug-induced cholestasis. J Hepatol 26 (Suppl
- Hartleb M, Biernat L, Kochel A. Drug-induced liver damage- a
three-year study of patients from one gastroenterological department. Medical Science Monitor 8:CR292-6, 2002.
- Desmet VJ. Vanishing bile duct syndrome in drug-induced liver
disease. J Hepatology 26 (Suppl 1):31-5, 1997.
- Aithal PG, Day CP. The natural history of histologically
proved drug induced liver disease. Gut. 44:731-5, 1999.
- Hunt CM, Washington K. Tetracycline-induced bile duct paucity
and prolonged cholestasis. Gastroenterology 107:1844-7, 1994.
- Altraif I, Lilly L, Wanless IR, Heathcote J. Cholestatic liver
disease with ductopenia (vanishing bile duct syndrome) after administration of clindamycin and
trimethoprim-sulfamethoxazole. Am J Gastroenterol 89:1230-4, 1994.
- Stutts JT, Washington K, Barnard JA. Cholestatic jaundice
with skin desquamation in a 12-year-old girl. J Pediatr 134:649-53, 1999.
- Degott C, Feldmann G, Larrey D, Durand-Shneider A-M, et al.
Drug-induced prolonged cholestasis in adults: a histological semiquantitiative study demonstrating
progressive ductopenia. Hepatology 15:244-51, 1992.